Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 150, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2006, 12:41 PM EDT for Hendricks County, Montgomery County, Putnam County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2006, 12:41 PM EDT (16:41 UTC)
- Expired
- May 18, 2006, 1:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Hendricks County, IN, Montgomery County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:25 PM EDT | HAIL 0.75 | 2 W Danville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 181642 SVRIND INC063-107-133-181730- /O.NEW.KIND.SV.W.0150.060518T1641Z-060518T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1241 PM EDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENDRICKS COUNTY IN CENTRAL INDIANA EXTREME SOUTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA NORTHEASTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA * UNTIL 130 PM EDT * AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF ROACHDALE...OR ABOUT 12 MILES SOUTHEAST OF CRAWFORDSVILLE...AND MOVING SOUTHEAST AT 45 MPH. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3993 8650 3988 8702 3959 8678 3976 8634 $$ JK
4 follow-up statements
000 WWUS53 KIND 181702 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 103 PM EDT THU MAY 18 2006 INC063-107-133-181730- /O.CON.KIND.SV.W.0150.000000T0000Z-060518T1730Z/ HENDRICKS-MONTGOMERY-PUTNAM- 103 PM EDT THU MAY 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR NORTHEASTERN PUTNAM...HENDRICKS AND EXTREME SOUTHEASTERN MONTGOMERY COUNTIES... AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DANVILLE...OR ABOUT 19 MILES WEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 35 MPH. LAT...LON 3993 8650 3988 8702 3959 8678 3976 8634 $$ CO
000 WWUS53 KIND 181709 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 109 PM EDT THU MAY 18 2006 INC107-181719- /O.CAN.KIND.SV.W.0150.000000T0000Z-060518T1730Z/ MONTGOMERY- 109 PM EDT THU MAY 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY IS CANCELLED... LAT...LON 3993 8650 3977 8686 3959 8678 3976 8634 $$ INC063-133-181730- /O.CON.KIND.SV.W.0150.000000T0000Z-060518T1730Z/ HENDRICKS-PUTNAM- 109 PM EDT THU MAY 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR EAST CENTRAL PUTNAM AND HENDRICKS COUNTIES... AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AMO...OR ABOUT 24 MILES WEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN HENDRICKS COUNTY AROUND 120 PM EDT LAT...LON 3993 8650 3977 8686 3959 8678 3976 8634 $$ CO
000 WWUS53 KIND 181714 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 115 PM EDT THU MAY 18 2006 INC063-133-181730- /O.CON.KIND.SV.W.0150.000000T0000Z-060518T1730Z/ HENDRICKS-PUTNAM- 115 PM EDT THU MAY 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR EAST CENTRAL PUTNAM AND SOUTHERN HENDRICKS COUNTIES... AT 114 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF AMO...OR ABOUT 21 MILES SOUTHWEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 40 MPH. LAT...LON 3982 8654 3972 8675 3959 8678 3976 8634 $$ CO
000 WWUS53 KIND 181727 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 126 PM EDT THU MAY 18 2006 INC063-133-181736- /O.EXP.KIND.SV.W.0150.000000T0000Z-060518T1730Z/ HENDRICKS-PUTNAM- 126 PM EDT THU MAY 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PUTNAM AND SOUTHERN HENDRICKS COUNTIES EXPIRES AT 130 PM EDT... LAT...LON 3982 8654 3972 8675 3959 8678 3976 8634 $$ CO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:30 AM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 18, 7:30 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 730 AM EDT THU MAY 18 2006 .AVIATION DISCUSSION...FOR 12Z-12Z TAFS FOG AT KLAF IS QUITE SHALLOW AND SHOULD CLEAR OUT QUICKLY NEXT FEW HOURS ONCE DAYTIME HEATING GETS STARTED. RADAR AND SATELLITE SHOWS OVER NORTHERN INDIANA AND NORTHERN ILLINOIS. ALSO SCATTERED SHOWERS WERE OCCURRING FROM NORTHERN INDIANA INTO WISCONSIN. SHOWERS SHOULD INCREASE WITH DAYTIME HEATING AND THERE MAY ALSO BE A FEW THUNDERSTORMS THIS AFTERNOON. FOR NOW WILL GO VCSH MAINLY AT KLAF AND KIND SITES. MODELS SHOWS AN UPPER LOW CURRENTLY OVER NORTHERN LOWER MICHIGAN WILL MOVE TO LAKE ERIE BY 00Z AND TO WESTERN NEW YORK BY 12Z FRIDAY. CLOUDS WILL CLEAR TONIGHT AS RIDGE OF HIGH PRESSURE TO OUR WEST BUILDS OUR WAY. WILL MENTION SOME FOG AGAIN LATE TONIGHT AT KLAF AS SKIES WILL BE MOSTLY CLEAR AND WINDS LIGHT. AT KLAF AND KBMG SOME MID AND HIGH CLOUDS MAY MOVE IN LATE TONIGHT AS A WARM MOVES INTO THE MID MISSISSIPPI VALLEY BY FRIDAY. && .PREVIOUS DISCUSSION...FORECAST FOCUS ON CHANCES OF PRECIP TODAY AND SUNDAY. EARLY MORNING SURFACE MAP IS SHOWING A COLD FRONT IS JUST CLEARING THE FAR SOUTHERN EXTENT OF THE FORECAST AREA. IT IS ANCHORED TO A SURFACE LOW PRESSURE NEAR GEORGIAN BAY. ALOFT...THE MID LEVEL FLOW PATTERN WAS STILL IN THE CONFIGURATION OF A RIDGE IN THE WEST AND TROUGH IN THE EAST. A NEW SHORTWAVE TROUGH WAS DESCENDING OVER THE WESTERN GREAT LAKES AND INTO THE MIDWEST. A VORT MAX WAS ON THE WESTERN EDGE OF THIS SHORTWAVE OVER NORTHERN WISCONSIN AND WAS CLEARLY PRONOUNCED ON WATER VAPOR IMAGERY. THE FORECAST FOR THE FIRST THREE DAYS WILL FOLLOW THE SHORTWAVE TROUGH ENTERING THE MIDWEST AND ITS CLOSING OFF OVER SOUTHEAST MICHIGAN TODAY...AND THEN ITS EASTWARD WANDERING TONIGHT AND FRIDAY. BY THE WEEKEND...A LONG WAVE TROUGH WILL BEGIN TO DEVELOP JUST OFF THE PACIFIC COAST. THIS SHOULD HELP TO FORCE THE CURRENT HEAT RIDGE OVER THE ROCKIES EASTWARD AND ERODE THE EASTERN TROUGH. THIS SHOULD FINALLY END THE BLOCKING PATTERN THAT HAS PLAGUED THE AREA FOR A WHILE NOW. THE MODELS INITIALIZED WELL ON ALL MAJOR FEATURES. THEY HANDLE THE EVOLUTION OF THESE FEATURES PRETTY SIMILARLY TO ONE ANOTHER. THE GFS WAS A BIT SLOWER IN ITS BREAKING DOWN OF THE EASTERN TROUGH...BUT GIVEN HOW STRONG THE UPSTREAM RIDGE IS AND IN TURN THE DEEPENING PACIFIC TROUGH...THINK THAT A QUICKER SOLUTION MAY BE IN ORDER. THE MOS NUMBERS WERE PRETTY SIMILAR TO ONE ANOTHER...AND USED A BLEND WITH DETAILS AS NOTED BELOW. FOR TODAY...THE MAIN PLAYER WILL BE THE SHORTWAVE TROUGH RAPIDLY DESCENDING SOUTHWARD THROUGH THE GREAT LAKES. IT IS EXPECTED TO CUTOFF OVER SOUTHERN MICHIGAN THIS MORNING. A VORT MAX ON ITS WESTERN EDGE WILL HELP TO CUT IT OFF AND LIKELY TO HELP FORCE SOME SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY LATE MORNING TODAY. THERE WILL BE A FAIRLY SIGNIFICANT COLD POOL WITH THE SYSTEM...WITH H85 TEMPS DOWN TO NEAR +2C IN EXTREME EASTERN INDIANA. THIS WILL CREATE FAIR AMOUNT OF INSTABILITY WITH SOUNDINGS SHOWING A DECENT AMOUNT OF CAPE. LI VALUES WILL BE STRONGLY NEGATIVE FROM 18Z ONWARD TODAY. SO SHOWERS AND THUNDERSTORMS SEEM A GOOD BET. PERHAPS SOME SMALL HAIL WITH FREEZING LEVEL BELOW 6000 FEET AND H7-H5 LAPSE RATED IN EXCESS OF 7 C/KM THIS AFTERNOON AS WELL. THERE IS A SEE TEXT ON SWODY ONE FOR MENTION OF HAIL. WILL MENTION MARGINALLY SEVERE HAIL IN HWO FOR FAR EASTERN INDIANA. HIGHS TODAY WILL BE BELOW NORMAL AGAIN...AND H85 TEMPS BETWEEN +3 AND +5 TODAY WILL YIELD GENERALLY MIDDLE 60S FOR HIGHS. TONIGHT...SHOWER AND STORMS SHOULD QUICKLY DIMINISH WITH SUNSET AND LOSS OF HEATING. SHUT POPS OFF AFTER 03Z TO SHOW THIS. OVERNIGHT SHOULD BRING SOME CLEARING AND ENOUGH TO LET TEMPS INTO THE MIDDLE 40S...CONSISTENT WITH BLENDED MOS. FRIDAY...A RATHER TRANQUIL DAY IS EXPECTED. WE REMAIN UNDER A NORTHWEST FLOW ALOFT...AND PARTLY CLOUD SKIES LOOK LIKELY ALONG WITH H85 TEMPS REMAINING AROUND +5 TO +7 SO ANOTHER BELOW NORMAL DAY AS THOSE VALUES WOULD PRODUCE HIGHS IN THE MID TO UPPER 60S. OVERNIGHT FRIDAY...SURFACE HIGH PRESSURE SHOULD BUILD IN AND CLEAR SKIES OUT. LOWS IN THE MIDDLE TO UPPER 40S AS THERE SHOULD BE A SLIGHT INCREASE IN SURFACE DEW POINTS. SATURDAY...THE EASTERN TROUGH STARTS TO BEAR AN ASSAULT FROM THE WESTERN RIDGE AS IT MOVES EAST. THERE APPEARS TO BE A PLAINS CYCLOGENESIS THAT WILL FORCE A WARM FRONT NORTHWARD. IT WILL BE SOMEWHAT DIFFUSE IN THE MIDWEST AS THE LOW IS STILL WELL WEST...SO HIGHS SHOULD MAKE THE MIDDLE 70S WITH H85 TEMPS ABOVE +10C. OVERNIGHT SATURDAY...WARM FRONT WILL STRENGTHEN AS LOW PRESSURE DEEPENS IN KANSAS. EXPECTING A CLUSTER OF ELEVATED THUNDERSTORMS NORTHEAST OF THE WARM FRONT WITH 50 KT LOW LEVEL JET OVERNIGHT. SWODY3 HIGHLIGHTS SLIGHT RISK AND IT LOOKS REASONABLE NOW. WILL MENTION IN HWO. EXTENDED...LIKELY ISSUES WITH THE WARM FRONT AS THE WESTERN RIDGE ATTEMPTS TO MOVE EAST. GFS A BIT SLOWER THAN ECMWF BREAKING IT DOWN...AND HIGHS SHOULD CLIMB ABOVE NORMAL BY MIDWEEK. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...JOHNSON AVIATION...JEH
Hazardous weather outlook, May 18, 11:28 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1128 AM EDT THU MAY 18 2006 INZ021-028>031-035>049-051>057-060>065-067>072-190930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1028 AM CDT THU MAY 18 2006 /1128 AM EDT THU MAY 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS AFTERNOON AND THEN DIMINISH AFTER SUNSET. MANY THUNDERSTORMS WILL PRODUCE SMALL HAIL. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WARM FRONT IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND MOVE NORTH TOWARDS CENTRAL INDIANA BY EARLY SUNDAY MORNING. THUNDERSTORMS WILL DEVELOP IN THE VERY EARLY MORNING HOURS OF SUNDAY. AT THIS TIME...CONDITIONS DO APPEAR FAVORABLE FOR SOME OF THESE STORMS TO BECOME STRONG. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY SUNDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING. AT THIS TIME...IT DOES NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS SUNDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, May 18, 12:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM HAIL 1 E MIDDLETOWN 40.06N 85.52W
05/18/2006 E1.25 INCH HENRY IN TRAINED SPOTTER
800E AND 400S
&&
SMITHLocal storm report, May 18, 12:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 3 S FRANKFORT 40.24N 86.51W
05/18/2006 E0.75 INCH CLINTON IN TRAINED SPOTTER
MEASURED 50MPH GUST...POWERLINES AND TREE LIMBS DOWN
&&
SMITHLocal storm report, May 18, 12:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 1 NE LAWRENCE 39.88N 85.97W
05/18/2006 E0.75 INCH MARION IN TRAINED SPOTTER
5600E AND SR 67
&&
SMITHLocal storm report, May 18, 12:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND GST 4 SW FRANKFORT 40.24N 86.56W
05/18/2006 E60 MPH CLINTON IN TRAINED SPOTTER
&&
SMITHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 16 min |
| May 18, 11:46 AM EDT | Severe Thunderstorm Warning | IND | Hancock | 29 min |
| May 18, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Rush | 52 min |
| May 18, 12:22 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton | 38 min |
| May 18, 12:26 PM EDT | Severe Thunderstorm Warning | IND | Boone, Montgomery | 29 min |
| May 18, 12:44 PM EDT | Severe Thunderstorm Warning | IND | Hamilton | 31 min |
| May 18, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison | 37 min |
| May 18, 1:16 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan | 44 min |
| May 18, 2:07 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 23 min |
| May 18, 2:23 PM EDT | Flash Flood Warning | IND | Decatur | 2 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.